Hail, Morrison
- When
- August 3, 5:43 PM CST to 5:47 PM CST
- Where
- Morrison County, 3.93 mi ESE of Motley
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.300, -94.580
A pronounced cold front sagged south of Canada, colliding with a warm and humid air mass across central Minnesota. Surface temperatures reached the upper 80s/lower 90s with dew points in the low to mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A pronounced cold front sagged south of Canada, colliding with a warm and humid air mass across central Minnesota. Surface temperatures reached the upper 80s/lower 90s with dew points in the low to mid 70s. This created an unstable environment conducive for storms supporting large hail, strong winds, and a few tornadoes.
A pair of strong supercells formed along the front over central Minnesota during the late afternoon and travelled south-southeast through the evening. Initial storms produced very large hail up to 3 inches in diameter, with sporadic reports of wind damage. An EF-1 tornado impacted Melrose, MN as the supercells travelled through Stearns County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:23 PM CST, 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 PM CDT Sat Aug 3 2024 .KEY MESSAGES... - Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35. - Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week. && .DISCUSSION... Issued at 229 PM CDT Sat Aug 3 2024 Thunderstorms are ongoing across northern Minnesota, with this activity soon moving into central Minnesota as a slow-moving cold front drops south across the state. At the moment, these storms are not that strong, however a much more impressive environment for severe weather exists across central and southwest Minnesota where 3000-4000 J/kg of MUCAPE has developed along with steep mid-level lapse rates. Seasonally strong wind shear of 30-40 kts is also present along an north of the front, and the perpendicular orientation of this shear to the front favors discrete supercell development once the storms reach the more favorable environment. Large hail and damaging winds will be the threat with any storms this evening, with significant hail (2" or greater) possible, especially across west-central Minnesota where the lapse rates & instability are mots impressive. Relatively dry low-levels and high cloud bases means the tornado threat is minimal, but the steep lapse rates means a damaging wind threat will be present with the strongest storms, especially is they begin to merge into clusters later in the evening. The main timing for storms will be 4-7 PM across central Minnesota & northwest Wisconsin, 7-10 PM for western MN, the Twin Cities metro & western Wisconsin, and 9 PM - midnight for southern Minnesota. The severe threat will be highest during the early evening across central Minnesota and generally wane through the night as instability decreases, but a threat for severe storms still exists for the Twin Cities & points south. The front stalls out across southern Minnesota tomorrow morning, and could act as a focal points for additional thunderstorms development tomorrow afternoon. CAMs today have backed off on the amount of thunderstorm development, but will continue to mention a low (10-20%) chance for storms tomorrow. Isolated strong to severe storms can't be ruled out. temperatures will be cooler behind the front with highs around 80. Stronger support aloft arrives Monday with the front likely still stalled out somewhere along the IA/MN border, with increasing frontogenesis north of the boundary expected to generate a banded rain event across much of the area. The severe threat looks low with cool temperatures north of the front, but slow-moving storms & rich PW values mean a widespread soaking rain is expected. Enhanced rainfall amounts in excess of 2-3" are possible within the narrow band of precipitation where the frontogenesis is strongest. A system Wednesday brings another chance for widespread rain, but otherwise cooler temperatures prevail next week with periodic chances for lighter rain. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 606 PM CDT Sat Aug 3 2024 Storm development is occurring over north-central Minnesota early this evening, with more growth expected to occur further west as the boundary pushes southeast throughout the evening. Initial mode will be scattered as storms continue to develop, and then are expected to become more clustered as they reach further south. Confidence is high for impacts at STC, MSP, and RNH given the current storm development. There is less certainty with how far west storms will develop for impacts at AXN and RWF, but if any storms go up they will likely be strong. Confidence is also lower for how long the storms lasts into the night, which is highlighted by the prob30s for MKT and EAU. Following the storms, mostly VFR conditions and NE winds at 10kts of less are expected through the period. KMSP...Adjusted timing slightly later to 04-07z given storms are primarily moving eastward early this evening, and are not expected to shift southeast for another 30-60 minutes. There is still a small chance (20%) that storms stick around for more than 3 hours, but recent models favor more of a progressive pattern so we have excluded the prob30 for TSRA on the tail end of the main impacts. /OUTLOOK FOR KMSP/ MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts. TUE...VFR. Wind E 5-10 kts. WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...BED
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 220 PM CDT Sat Aug 3 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 220 PM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms this evening with the strongest storms capable of large hail and damaging wind. The threat for significant hail (greater than 2 inches) is highest across central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms and locally heavy rainfall are expected Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
The Minneapolis radar (KMPX), 180 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
18 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Photo measurement provided via social media.
Photo submitted via social media of golf ball size hail.
Trees down in the Little Falls with a measured wind gust of 65 mph.
Photo measurement provided via social media.
Video on social media showing full size pine trees snapped in half.
Photos shared via social media of large tree uprooted.
A tornado moved south-southeast through the west side of Melrose. The worst structural damage took place in the northwest side of town. The tornado destroyed a large metal building system and peeled the roof off of several other buildings. Portions of the roof were torn off some townhomes. Hundreds of trees were uprooted or broken. The tornado moved across a golf course, taking down many dozens of trees. In the far southern part of Melrose, more homes sustained damage and the tornado completely destroyed a large machine shed at a farm. After exiting town, the tornado moved across fields and damaged a few more farms. One turkey barn had much of its roof removed and the roof was blown off a large shed shortly before the tornado dissipated.
Numerous tree branches down on power lines and large tree split in half.
Several large trees down throughout and just south of Atwater.
Hail measurement provided via social media.
Dozens of trees were uprooted or broken across Atwater. A damage survey determined the damage was due to a downburst, with a wide area of damaged trees scattered across the west and south sides of town. A few trees blocked roads or landed on houses, garages, and vehicles. Most trees were blown from the northeast to the southwest.
Report provided via spotter network of quarter size hail.
Small maple tree with trunk roughly 4 to 6 inches in diameter snapped near base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210455, 1210456, 1210457, 1210461, 1210460, 1210458, 1210462, 1210487, 1210465, 1210466, 1210479, 1210473, 1210484, 1190198, 1210489, 1211172, 1211173, 1211253, 1211252, 1211254, 1211016, 1211255, 1211256, 1211257, 1211258, 1211259.